Recognizing Allergic & Toxic Reactions

There is a compelling reason to become more aware of the reactions to medicines and particularly reactions to antibiotics. Most reactions are not nearly as serious as our daughter’s reaction in October of 1997 called Toxic Epidermal Necrolysis  (TEN). This reaction was the result of only two capsules of Amoxicillin. Her skin blistered and there was a severe rash over most of her body.

Too often allergic reactions are not recognized even by health care professionals as such a serious problem, and sometimes even ignored. We found there are many people who are allergic to penicillin and other drugs. For example, when we met others in the waiting rooms at the University of Utah Hospital, we would exchange pleasantries and exchange the reasons we were there. When we told others about our daughter’s horrific reaction to penicillin, there were many who said: “Oh, I’m allergic to penicillin,” or “my sister is too” –or some other family member. When we asked if they wore a medical alert bracelet, there was not a single person who did. Yet, it was not Julene’s first reaction! The first reaction, which included difficulty swallowing, had been completely ignored. When contacted, the prescribing doctor said: “I don’t think she is trying very hard.” It took a few days for the symptoms to subside. Unfortunately, the second reaction was devastating for Julene. She was taken to University of Utah Burn Center. These professional photographs were taken after debridement of damaged skin, so medical students could better comprehend the problems of a TEN reaction:

 

Her eyes were particularly damaged. At first, they put a mask over her eyes to preserve them. When that proved to be insufficient, a doctor from the Eye Center stiched her eyelids closed. These were the pictures of Julene’s eyes taken by doctors from the Moran Eye Center early in her stay at the Burn Center:

Julene died after two and a half years of extreme suffering. [Details of her hospital stays, the time she was able to be at home, and the miracles she experienced are given in the book about Julene: One Angel and Twenty-One Miracles. Chapters 6 -10 tell more details about the reaction, her partial recovery, and the miracles that she experienced.

Penicillin is not the only antibiotic or medication that has causes Toxic Epidermal Necrolysis (TEN) or Stevens Johnson Syndrome as it is often called. (The difference is that with Stevens-Johnson syndrome, there is a smaller body surface covered with blisters and erosions.) Bactrim, a commonly used antibiotic, caused a reaction to a 10-year old boy in Alabama. The headline in WKGW read: EXCLUSIVE: 10-year-old boy burned inside and out in one-in-a-million allergic reaction. The article said that he had been taking Bactrim for a few days and had experienced an upset stomach and dizziness. Then the boy complained in the middle of the night that he was unable to see clearly. The father noticed there were blisters forming on his boy’s face. Looking into his eyes, he could see a film in his eyes. After four hours, blisters covered his body and the skin began to peel. He went into a coma was transported to a Texas hospital. He survived the four-month ordeal, but he lost his eyesight and was left very weak. He experienced a Heavenly vision at the lowest point in his hospital stay. It was reported in several newspapers, but here is the link to two of these:  https://www.wkrg.com/news/mobile-county/is-heaven-for-real/949032663 and  https://www.good4utah.com/news/is-heaven-for-real-10-year-old-says-he-saw-angel-or-god-in-his-hospital-room/949801190. Doing a google search on his name [Thelonious Ziegelschmid-Sylvester] will bring up other websites that give more details and show pictures. The parents of this young boy have expressed the need to increase awareness of this devasting and life-threatening condition.

The incidence of TEN or Stevens Johnson Syndrome is calculated to be about six cases per million persons. Although the differences between the two reactions are not well delineated, one website says describes the effects of both life-threatening diseases as: “Serious complications can include pneumonia, overwhelming bacterial infections (sepsis), shock, multiple organ failure, and death. About 10 percent of people with Stevens-Johnson syndrome die from the disease, while the condition is fatal in up to 50 percent of those with toxic epidermal necrolysis.” https://ghr.nlm.nih.gov/condition/stevens-johnson-syndrome-toxic-epidermal-necrolysis

Perhaps our family is more sensitive to medicine than most families. We have both children and grandchildren who have had reactions to antibiotics and to other medications. The most serious to happen in our family (since Julene) was that of a grandson. When he was 21-months old, he was given amoxicillin for a serious ear infection. He took it for several days, with no problems. However, after about a week he started developing a rash. My daughter called her doctor’s office and was told: “Perhaps he is allergic to your laundry detergent.”  My daughter called me and was terribly concerned. After viewing these pictures that she sent, I totally panicked. The picture on the left shows the beginning of the reaction, on the right after about an hour:

I insisted she call the dermatologist who had correctly diagnosed Julene. She was given an appointment in the early afternoon of the same day. A nurse practitioner said it could be caused by several things, but with the family’s history of sensitivities, she prescribed a steroid cream and suggested they discontinue giving him the amoxicillin.

cream used

Two days later, someone from that office called. Presumably, a doctor had examined the photos and called to say he felt it was an allergic reaction to the antibiotic, and warned them to avoid penicillin drugs in the future.

Other medications can cause adverse reactions, and sometimes the health care professionals do not readily admit that the reactions come from the medications. For example, when Julene was in the Burn Center, they started giving her albuterol, the common medicine used in breathing treatments to open up swollen airways. At first, she was doing much better, and suddenly she reacted to the drug. They called us, and suggested we both come to Utah and to the hospital–they were afraid she wouldn’t live.  [See Chapter 6, pp 36, 37] For a short time they were careful not to administer that drug.

JuleneBurnCent_00010A

But as that doctor’s rotation was finished, another doctor made the comment that no one was allergic to albuterol. It took several different episodes for doctors or respiratory therapists to believe she had reacted to albuterol. The most serious was in the Idaho Falls hospital where they gave her a stronger bronchodilator, and it caused so much swelling that she almost didn’t live through the night.  [See Chapter 8, p. 67]

Several years later, her youngest sister was taken to the emergency room several times with an inability to breathe. We eventually found that her trachea was very very small for her age. When in fifth grade, her ability to breathe was again severely compromised and she was admitted to the hospital. The doctor felt albuterol was a very safe drug. After three days of breathing treatments four times a day, she was itching and had hives all over her body. The doctor would not even discuss the reaction nor suggest a protocol to reverse the allergic reaction. He discontinued the albuterol treatments and sent her home on oxygen. We were left to figure out how to reduce the effects of the reaction. So again, we found that almost all medicines can cause allergic reactions.

There is a fairly new procedure for determining if someone has a genetic disposition for having a reaction to certain medicines. It is not invasive and it costs between $150 and $300. It is being used, particularly for patients who take a variety of medications.  More can be found on:  https://www.coriell.com

Hopefully as awareness increases, there will be more concern about the over-use of antibiotics in particular. It also gives good reason to consider alternative health care. [See my post:  Health Alternatives]

 

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s